Azathioprine-Induced Life-Threatening Myelotoxicity in a Patient with Multiple Sclerosis: Are We Utilizing TPMT Activity Testing to Identify Susceptible Individuals?
Objectives: To report a case of life-threatening myelotoxicity in a multiple sclerosis (MS) patient treated with standard dose of azathioprine (AZA) who later was found to have low thiopurine methyltransferase (TMPT) activity.
Methods: A 29-year-old woman with relapsing-remitting MS, who had previously failed treatment with glatiramer acetate and Interferon beta 1a, was started on AZA 100 mg/day after a disabling attack. Six weeks after initiation of AZA, she presented with 4 days of severe epistaxis, fatigue and fever. On admission, laboratory studies revealed profound pancytopenia: White blood count, 800/mm3 with an Absolute Neutrophil Count of 48; Hemoglobin, 4.4mg/dl; and Platelet count, 4,000/mm3 .
Results: AZA was discontinued and during her 19-day hospital stay, she received multiple transfusions, colony-stimulating factor and was empirically treated with antibacterial, antiviral and antifungal agents. TPMT activity measured 1 month after presentation was 9.1 units/mL. TMPT activity measured 9 months later, to eliminate masking effect of the transfused bloodproducts, was 1.8 units/mL indicative of homozygous mutant allel with low activity
Conclusions: AZA remains an invaluable treatment option in a select group of MS patients. Both the FDA and the manufacturer recommend genotype testing prior to the use of AZA. A significantly reduced dose, or alternative nonthiopurine immunosuppressant therapy, is recommended for individuals heterozygous/ homozygous for nonfunctional TPMT alleles. Though not consistently reliable, measuring TPMT activity before initiating AZA therapy can help avert potentially life-threatening toxicity and costly hospital admission.